Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Raleigh, NC

May 3, 2003Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2003, 9:14 PM EDT for Richmond County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 9:14 PM EDT (01:14 UTC)
Expired
May 3, 2003, 9:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 145 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS52 KRAH 040114
SVRRAH
NCC153-040145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMLET...OR ABOUT 6 MILES SOUTH OF
  ROCKINGHAM...MOVING SOUTHEAST AT 30 MPH. GOLF BALL SIZED HAIL IS
  LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3499 7978 3484 7994 3475 7979 3492 7959

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM EDT, 6 hours 39 minutes earlier.

Area forecast discussion, May 3, 2:35 PM EDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 3 2003

NORTHERN STREAM VORT MAX ROTATING BY TO OUR NORTH TONIGHT SHOULD
PRODUCE FAIR SHOWER COVERAGE WITH A LESSER EMPHASIS ON TSRA. MAY SEE
SOME SHOWERS LINGERING IN THE NORTHEAST AS LATE AS A COUPLE HOURS
AFTER SUNRISE. WILL CONTINUE LESSER POP ACROSS THE SOUTH...BUT WITH
A BETTER CHANCE OF THUNDER AS THE REMANTS OF THE VORT MAX OVER
GEORGIA MOVES EAST...BUT SKIRTING SOUTH OF THE AREA. THE WEDGE WILL
BE LOCKED FURTHER INTO PLACE DUE TO THE EVAPORATIVE COOLING AND LOW
LEVEL MOISTURE IN THE STABLE LAYER SHOULD PRODUCE AT LEAST MOSTLY
CLOUDY SKIES TOMORROW WITH HIGHS GENERALLY 65 TO 70.

ISENTROPIC LIFT KICKS IN TOMORROW NIGHT WITH A CHANCE OF RAIN
DEVELOPING AS EARLY AS SUNRISE IN THE WEST. SHOULD SEE RAIN SPREAD
OVER THE REMAINDER OF THE CWFA DURING THE DAY. BOTH GFS AND ETA
DEPICT A VORT MAX LIFTING NORTHEAST OUT OF THE GULF STATES MONDAY
NIGHT WHICH SHOULD CONTINUE THE SHOWERS AND INTRODUCE A BETTER
CHANCE OF TSRA AS THE WARM FRONT LIFTS NORTH.

TUESDAY ONWARD...
WITH A WARM FRONTAL BOUNDARY ACROSS THE REGION MONDAY AND A COLD
FRONT/STATIONARY FRONT ACROSS THE FORECAST AREA WEDENSDAY AND
THURSDAY WILL CONTINUE CHANCES OF CONVECTION TUESDAY THROUGH
THURSDAY. THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST
AREA BY FRIDAY MORNING WITH DRIER WEATHER EXPECTED THEN.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, May 3, 5:25 AM EDT, 15 hours 49 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE
SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER
JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING
AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID
IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE
HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL
FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM
ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A
CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Local storm report, May 3, 7:46 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
746 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    5 SW TROY                 NC   1.00 INCH HAIL
05/03/03   MONTGOMERY                     HAIL COVERS THE GROUND
                                          NEAR HWY 24/27.
Local storm report, May 3, 7:50 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
750 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    LAURINBURG                NC   1.00 INCH HAIL
05/03/03   SCOTLAND                       COVERING THE GROUND

0720 PM    LAURINBURG                NC   .75 INCH HAIL
05/03/03   SCOTLAND                       COVERING THE GROUND HAIL
                                          STRIPPED TREES OF LEAVES.
                                          HAIL COVERING THE GROUND
                                          CLOGGING STORM DRAINS

0740 PM    5 SW TROY                 NC   1.00 INCH HAIL
05/03/03   MONTGOMERY                     FROM 24-27 JUNCTION WITH
                                          HIGHWAY 109 TO W MONTGOMERY
                                          HIGH SCHOOL 1 1/2 MILES OF
                                          GOLF BALL HAIL ON THE
                                          GROUND SOME ICE ON ROADS
                                          WITH FOG

RLH
Local storm report, May 3, 7:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
754 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 W ALBEMARLE             NC   1.75 INCH HAIL
05/03/03   STANLY                         2 REPORTS...1 FROM
                                          PUBLIC...ONE FROM DEPUTY.
                                          NEAR RIDGECREST.
Local storm report, May 3, 8:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    HOFFMAN                   NC   1.75 INCH HAIL
05/03/03   RICHMOND                       REPORTS OF LARGE HAIL NEAR
                                          HOFFMAN AND ROBERDEL. ONE
                                          FROM THE PUBLIC...ONE FROM
                                          SHERIFFS DEPUTY.

0841 PM    CAMP MACKALL              NC   1.00 INCH HAIL
05/03/03   RICHMOND
Local storm report, May 3, 9:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
909 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    ROCKINGHAM                NC   1.75 INCH HAIL
05/03/03   RICHMOND
Local storm report, May 3, 9:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
912 PM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    6 E LAUREL HILL           NC   1.75 INCH HAIL
05/03/03   SCOTLAND

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:10 PM EDTTornado WarningRAHRichmond35 min
May 3, 8:33 PM EDTSevere Thunderstorm WarningRAHScotland57 min
May 3, 8:49 PM EDTSevere Thunderstorm WarningRAHRichmond26 min
May 3, 9:28 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.